I finished my 37 days of treatment last week and it was an unusual experience, a little emotional almost like leaving a job. They told me I was a model patient, I had followed all the instructions about diet and exercise and only had to get off the table once over the two months (because of wind). The average I’m told is 6.
The faces in the lounge were changing and the people I had started to get to know had moved on and like me will be waiting for news of successfully shrinking or obliterating tumors. I had my last walk past the electric aquarium designed to relax you as you walk to the table.
I thought about asking if I could take some photos while the giant machine was rotating around my body, but I decided I didn’t have the energy and the answer would probably be no, because you can’t move an inch while it is operating, or risk damaging healthy parts of your body. I won’t ever forget it anyway.
When I finished, they gave me a lovely card full of congratulations handwritten by a dozen or more of the staff I had come to know, goodwill messages and instructions not too work too hard. It was like leaving a job. Very touching. I can’t tell you how important it is to have good people looking after you, who really make an effort to get to know you and keep your spirits up, whilst prepping you, which can be intimidating and embarrassing.
So I was out of my lava-lava for the last time and off to see the nurse.
He told me that my side effects are going to peak in around two weeks. I got a form telling me that the tiredness Apparently despite taking a drug to reduce the may last up to a couple of months after the treatment, then I should start feeling my normal self again. There are other side effects that may develop several months or years later, but lets get rid of the cancer first!
We discussed that the drug I am taking that reduces the side effects like having to pee painfully every hour and having to go again 20 seconds after I thought I had finished, my blood pressure was fairly high. Kind of understandable given what my body is dealing with but a side effect of the drug is that it lowers your blood pressure. That’s a little bit of a worry because my GP is always telling me that my blood pressure is usually low and better than his. I’ve had the odd moment when I get up and get that blood gone from the brain wooziness, but I’ve learned to get up more gently. It wouldn’t do to find myself on the floor in the middle of a business meeting!
He told me to take it easy with my diet because my body has now adjusted to the changes and I will suffer if I try to go back to everyday food too quickly. He was right, but that’s another story.